Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 191, NWS Goodland, KS

June 17, 2016Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 6:02 PM CDT for Rawlins County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 6:02 PM CDT (23:02 UTC)
Expired
Jun 17, 2016, 6:30 PM CDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS53 KGLD 172302
SVRGLD
KSC153-172330-
/O.NEW.KGLD.SV.W.0191.160617T2302Z-160617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 630 PM CDT

* AT 602 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF LUDELL...OR 9 MILES SOUTHEAST OF ATWOOD...MOVING WEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ATWOOD AND LUDELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3987 10077 3964 10079 3965 10104 3988 10104
TIME...MOT...LOC 2302Z 093DEG 8KT 3974 10088 

HAIL...1.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:00 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 17, 6:00 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jun 17 2016

For KGLD, vfr conditions currently expected through the period.
Will have to watch the next several hours as thunderstorm outflow
has just moved south across the area. This may spark thunderstorm
development near or over the terminal. Heavy rain and gusty winds
the primary threats but large hail cant be ruled out. After
midnight or so thunderstorm coverage expected to dissipate with
winds gradually becoming south/southeasterly and increasing in
speed during Saturday afternoon where gusts in the 25 to 30 mph
range possible.

For KMCK, scattered to numerous thunderstorms producing gusty
winds to 45 mph and locally heavy rainfall producing ifr
visibilities possible through midnight or so before dissipating in
areal coverage. During the overnight hours into Saturday winds
gradually become east then southeast. Wind gusts in the 20-25kt
range possible at the very end of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 17, 5:18 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT FRI JUN 17 2016

NEZ079-172230-
DUNDY NE-
418 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL
430 PM MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CHAMPION...OR 12 MILES SOUTH OF IMPERIAL...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY
COUNTY.

LAT...LON 4033 10153 4023 10178 4035 10185 4035 10155
TIME...MOT...LOC 2218Z 113DEG 11KT 4034 10170

024
Special weather statement, Jun 17, 5:27 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT FRI JUN 17 2016

KSZ002-NEZ080-172300-
RAWLINS KS-HITCHCOCK NE-
527 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND
SOUTHEASTERN HITCHCOCK COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LUDELL...OR 10 MILES NORTHEAST OF ATWOOD...MOVING
NORTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
RAWLINS AND SOUTHEASTERN HITCHCOCK COUNTIES.

LAT...LON 4001 10083 3999 10083 3987 10085 3986 10104
      4003 10107 4004 10082
TIME...MOT...LOC 2227Z 144DEG 12KT 3994 10096

024
Special weather statement, Jun 17, 5:31 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM CDT FRI JUN 17 2016

KSZ002-172300-
RAWLINS KS-
531 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
600 PM CDT...

AT 531 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RAWLINS COUNTY.

LAT...LON 3969 10074 3967 10074 3957 10091 3957 10104
      3970 10113 3981 10095
TIME...MOT...LOC 2231Z 319DEG 9KT 3970 10098

024
Special weather statement, Jun 17, 5:33 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM CDT FRI JUN 17 2016

KSZ002-003-014-015-172300-
DECATUR KS-THOMAS KS-RAWLINS KS-SHERIDAN KS-
533 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...
SOUTHEASTERN RAWLINS...NORTHEASTERN THOMAS AND NORTHWESTERN SHERIDAN
COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF REXFORD...OR 17 MILES NORTHWEST OF HOXIE...MOVING
NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REXFORD AND SELDEN.

LAT...LON 3939 10069 3953 10096 3972 10072 3952 10053
TIME...MOT...LOC 2232Z 133DEG 16KT 3951 10069

024
Local storm report, Jun 17, 5:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 NW HILL CITY          39.44N 99.94W
06/17/2016  M1.75 INCH       GRAHAM             KS   LAW ENFORCEMENT

            FALLING FOR ABOUT 15 MIN WHEN REPORT RECEIVED.

&&

CLT
Local storm report, Jun 17, 5:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      ATWOOD                  39.81N 101.04W
06/17/2016                   RAWLINS            KS   PUBLIC

            STREET FLOODING IN ATWOOD. COVERING CITY ROADS IN SOME
            AREAS. HWY 25 COVERED IN AREAS AS WELL NEAR ATWOOD.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:56 PM CDTHeat AdvisoryGLDGraham, Norton6 hr
Jun 17, 3:32 PM CDTSevere Thunderstorm WarningGLDCheyenne43 min
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningGLDCheyenne26 min
Jun 17, 4:07 PM CDTSpecial Weather StatementGLDRawlins8 min
Jun 17, 4:18 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningGLDRawlins21 min
Jun 17, 4:32 PM CDTSevere Thunderstorm WarningGLDCheyenne24 min
Jun 17, 4:34 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jun 17, 4:39 PM CDTSpecial Weather StatementGLDRawlins36 min
Jun 17, 4:47 PM CDTSpecial Weather StatementGLDRawlins28 min
Jun 17, 5:00 PM CDTSpecial Weather StatementGLDRawlins30 min
Jun 17, 5:03 PM CDTSpecial Weather StatementGLDCheyenne27 min
Jun 17, 5:09 PM CDTSpecial Weather StatementGLDGraham36 min
Jun 17, 5:17 PM CDTSpecial Weather StatementGLDDecatur28 min
Jun 17, 5:27 PM CDTSpecial Weather StatementGLDRawlins33 min
Jun 17, 5:31 PM CDTSpecial Weather StatementGLDRawlins29 min
Jun 17, 5:33 PM CDTSpecial Weather StatementGLDSheridan27 min
Jun 17, 5:47 PM CDTFlash Flood WarningGLDRawlins3 hr
Jun 17, 5:47 PM CDTSevere Thunderstorm WarningGLDGraham43 min
Jun 17, 5:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas20 min
Jun 17, 6:04 PM CDTSpecial Weather StatementGLDGraham11 min
Jun 17, 6:05 PM CDTSpecial Weather StatementGLDNorton10 min
Jun 17, 6:14 PM CDTSpecial Weather StatementGLDDecatur31 min
Jun 17, 6:17 PM CDTFlash Flood WarningGLDGraham3 hr
Jun 17, 6:18 PM CDTSpecial Weather StatementGLDDecatur12 min
Jun 17, 6:25 PM CDTSpecial Weather StatementGLDDecatur35 min
Jun 17, 6:28 PM CDTSpecial Weather StatementGLDGove32 min
Jun 17, 6:41 PM CDTSpecial Weather StatementGLDNorton34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.